Aa
A
A
A
Close
Eye Care Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Starburst after

I am a 55 year old male.  Back in 2011 I originally visited my doctor because I wanted Lasik to correct my vision, however, I discovered that I had the start of cataracts, so I had cataract surgery instead. In Oct 2011, the crystalline lens was removed from each eye and an IOL (Crystalens) was inserted. I chose monovision, and love the well-rounded nature of my vision. I still need reading glasses for prolonged reading, but can read for short periods of time (30 minutes) without the glasses. A month later my doctor indicated that I had the start of posterior capsule opacification. In Dec 2011, I had YAG laser posterior capsulotomy performed on my left eye. Immediately afterwards, at night I experienced starbursts around car headlights, street lamps, traffic lights, candles, etc... really any light at night. The starbursts are barely present during the day, and do not pose a problem for me. I have always been sensitive to light, but this issue is a whole new story. It makes it very difficult to drive at night, and impossible to drive at night if raining. A week later I had the YAG surgery performed on my right eye. I hesitated having it done, but my doctor assured me that the starburst effect would decrease over time, which it has, but not significantly. Today I returned to the doctor (2 years later) to discuss this issue. I had read in other threads regarding this issue that the starburst were possibly caused by wrinkes in the lense, debrise, etc. I discussed all of this with my doctor. They examined my eyes/lenses, but came up with no solutions, so they suggested glasses for driving. I have seen where people have been told to get corrective lenses with antiglare for driving, and I have also seen where there are only minimally effective. Im at a loss for understanding the problem. Clearly the YAG procedure cased the problems, but cannot seem to find a solution. I need to be able to help my doctor figure this out.  Please... HELP!!!

1 Responses
2078052 tn?1331936700
MEDICAL PROFESSIONAL
The symptoms you are experiencing could be caused by a small YAG capsulotomy, such that incoming light at night, when your pupil is larger, is hitting the edges of the cloudy capsule.  I would seek out a second opinion from another ophthalmologist, to see if enlarging the capsule opening is indicated, and also to see if there is another reason for the symptoms.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Eye whitening, iris color change, and eyeball "bling." Eye expert Dr. John Hagan warns of the dangers from these unnecessary surgeries.
Eye expert John Hagan, MD, FACS, FAAO discusses factors to consider and discuss with your eye care team before embarking on cataract surgery.
Is treating glaucoma with marijuana all hype, or can hemp actually help?
Protect against the leading cause of blindness in older adults
Got dry eyes? Eye drops aren't the only option! Ophthalmologist John C. Hagan III, MD explains other possible treatments.